Hail, Kossuth
- When
- June 16, 9:00 AM CST
- Where
- Kossuth County, 1.22 mi NE of Bancroft
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.290, -94.200
Relayed via EM.
A stationary boundary was draped across northern Iowa on the morning of June 16th in an environment with very low shear and over 1500 J/kg MLCAPE. This allowed for isolated thunderstorms development through late morning, including one quarter sized hail report in northern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A stationary boundary was draped across northern Iowa on the morning of June 16th in an environment with very low shear and over 1500 J/kg MLCAPE. This allowed for isolated thunderstorms development through late morning, including one quarter sized hail report in northern Iowa. By afternoon a shortwave dropped out of South Dakota and across Iowa. By then MLCAPE had increased to 2500-3000 J/kg with the shortwave bringing 30-35 kts of 0-6 km shear. This allowed for better storm organization, resulting in a bowing segment with gusts up to 60 mph reported along with tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 5:43 AM CST, 3 hours 17 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 643 AM CDT Mon Jun 16 2025 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Scattered thunderstorms this morning in northern Iowa with strong to severe storms across northern into central Iowa later this afternoon and evening, continuing overnight. All modes of severe weather are possible. - Severe storms forecast again on Tuesday with all modes of severe storms once again possible. The main window for severe storms is in the afternoon and evening, however scattered thunderstorm activity remains possible in the morning and continuing overnight into Wednesday. - Increasing confidence in heavy rainfall this week that could lead to flash flooding and/or river flooding later in the week. Similar to above, the location is not clear, but chances will increase if rain can repeat over the same basins and as time goes on in the week. - Staying warm and humid most days through late this week and next weekend. && .UPDATE... Issued at 255 AM CDT Mon Jun 16 2025 The most immediate hazard this morning is the potential for patchy fog development across the area with an environment with plenty of available moisture and very little wind. Patchy valley fog has already been reported overnight and expect that this will continue, with perhaps some expansion, through sunrise. Our attention remains focused on severe and hydro hazards, primarily today and Tuesday. Early this morning convection continues to bubble along the stationary boundary that is still draped across northern Iowa. As has been the case the past several nights now, shear is very weak and the severe potential remains low with any of the overnight activity. While a lull is likely into the morning hours, an isolated thunderstorm at any time through today cannot be ruled out. CAMs struggle, as they have all weekend, in handling convection in this environment with plenty of instability and very little organizing shear. The main window for convection with come later today when a shortwave drops out of South Dakota and across northern into central Iowa. This should provide a little better focus for convective development compared to the last several days, and shear is incrementally better as well. With 0-6 km shear approaching 30-35 kts and MLCAPE 2500-3500+ J/kg across northern Iowa strong to severe storms are anticipated. Wind and hail are the primary concerns, given steep lapse rates over 7 C/km and DCAPE nearing 1000 J/kg. There is also a low end tornado threat in northwest Iowa with shear sufficient for sustaining rotating updrafts and 0-3 CAPE around 100- 150 J/kg. At the same time, expect continued efficient rain producers with 1-2" of QPF across mainly northern Iowa today. This falls across areas that received 1-3" of rain late last week, increasing the chance for ponding of water, river rises, and isolated chances for flash flooding in urban areas. Remnants of a decaying central plains MCW are expected to move into Iowa overnight into the early Tuesday morning hours. This may impact convection later in the day as a more robust (the most robust in this series) is set to move across the area on Tuesday. The instability gradient continues to bisect the state on Tuesday and expect that convection will ride along that gradient. Shear is also a bit better but could be a little displaced from the better instability. An important component on Tuesday is that in addition to the best shear in this series, the directional shear component will increase potential for sustained rotating updrafts to produce hail and a tornado threat. Of course the details of Monday's convection and the remnant MCS across the area on Tuesday morning will influence how these details come together. And in addition to the severe potential, another widespread 2" of rain is anticipated across central Iowa with pockets of 3+" likely. With the repeated days of heavy rain the hydro concerns increase, particularly in areas that may receive back to back hits. We'll be keeping a careful eye on these areas towards Tuesday and into Wednesday as cumulative effects are finally realized. With convection continue overnight and into Wednesday as the system finally pushes off to the east, lingering hydro concerns are expected as water filters into river basins. && .DISCUSSION... Issued at 301 PM CDT Sun Jun 15 2025 Early day showers and storms lingered much longer into the morning hours than CAMs wanted to let them with most early day runs initiating and then immediately diminishing any ongoing activity. This is especially true for the MCV which has continued to persist through SD into MN this morning into afternoon, though in most morning runs past 12Z data was not the case. The morning showers/storms did leave clouds around into early afternoon, but these have started to dissipate in northwest Iowa with temperatures continuing to warm into the upper 70s to 80s while dew points are in the 60s to even 70s across the area. Like yesterday, have already noted bubbling cu on satellite early this afternoon with MLCAPE values of 1000-2000 J/kg present across the area per SPC Mesoanalysis. Shear remains the limiting factor again today with values remaining quite weak, generally less than 20 knots of bulk shear across the area and at most approaching 30-35 knots far west/northwest as we get into the evening hours. In addition to the MCV, a weak shortwave is moving into the area while the boundary of the last several days also continues to arc roughly northwest to southeast through the middle of the area. This boundary will continue to lift north this afternoon with storms expected to initiate near the boundary and in the instability gradient with some isolated development to the south and more scattered activity to the north diving south with time. Generally speaking the severe threat remains lower, not too dissimilar to last night, with a few strong to marginally severe storms possible with small hail and gusty winds, the better threat area where the SPC Day 1 Marginal (Level 1 of 5) is placed in northwest into portions of north central Iowa. What needs watching is how this MCV continues to progress with time as the last night to earlier day runs that actually continued this MCV with time today turn it into a wind threat (though mostly sub severe) as it moves through portions of northern into central/east central Iowa. Will continue to monitor closely tonight. As occurred last night, can't rule out festering showers/storms through the overnight though timing and placement remains quite uncertain given current model trends again not capturing ongoing activity well. The next shortwave in the shortwave train moves through the region on Monday. It is stronger than the one today, but largely passes to the north of the state. With a cold front diving south out of the Northern Plains and a likely overnight MCS in portions of ND/MN as well, these become the foci for our next round of storms. Instability, shear, and lapse rates all peak to the north and west of the area and this is where the SPC Day 2 Enhanced (Level 3 of 5) risk is for supercells that could bring large hail, damaging winds, and some tornadoes. Iowa is on the periphery of this activity which overall is a conditional threat pending on what happens tonight and festers overnight into Monday morning. In addition to the shortwave, a mid-level jet will be in place to the north that could help convection to the north continue or even redevelop Monday afternoon, potentially arriving in Iowa in the evening as the front dives south. Should storms occur/make it to Iowa organization will drive the threats but at this time, all hazards could be on the table. Again, this is a highly conditional threat that will continue to be monitored very closely into tomorrow. The shortwave train continues on Tuesday when the best forcing finally arrives in the area and will be paired with the sinking cold front and the best combination of instability and shear that we've seen of the last several active days. This will create another day of potential severe weather on Tuesday. Mesoscale details remain important as does timing of previous day activity/amount of clearing/destabilization and the location of the boundaries in terms of the main threat area and even ultimately hazards, but anyone with outdoor interests especially should continue to monitor the weather closely over the next several days. The other component of this early week activity is how much rain we may see after having already received anywhere from a trace to 2+ inches last night into this morning. HREF 48 hour PMM QPF values from 12Z this morning to 12Z Tuesday add another 1-3+ inches to this, without including activity on Tuesday. Given 1-2"+ pwats persist through early week with warm cloud depths promoting efficient rainfall, cumulative hydro concerns become an increasing threat after each subsequent round of rain. Any flash flooding concerns would be in the areas that see repeated storms. However, the several rounds of storms will increase rain in the rivers and will lead to at least increased flows on area rivers if not some possible river flooding by the end of the week. This hydro threat will also be watched closely but is highly dependent on when, where, and how much rain falls over any one area. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 642 AM CDT Mon Jun 16 2025 Scattered thunderstorms have developed this morning over northeast Iowa with impacts to KMCW possible over the next hour or so. This is expected to diminish through the rest of the morning and into the early afternoon. That said, there is low confidence in the evolution of thunderstorm activity today and a stray thunderstorm is possible at any TAF site through today. The main window for the next round of thunderstorms is this evening and into the overnight with a line moving from northwest Iowa into central Iowa late. Have handled the timing right now with prob30 groups because there is significant variability in timing and placement of this convection amongst available data at this time. Amendments are likely today. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Hagenhoff DISCUSSION...05 AVIATION...Hagenhoff
Hazardous Weather Outlook National Weather Service Des Moines IA 404 AM CDT Mon Jun 16 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-170915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 404 AM CDT Mon Jun 16 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected again today, with stronger and more widespread storms during the afternoon and evening. Some storms this afternoon and evening may be severe, with hail, damaging winds, and tornadoes all possible. Localized heavy rain may also lead to ponding of water. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe storms are again possible on Tuesday, with gusty winds, hail, and tornadoes possible. Heavy rainfall is also expected, which will add the potential for flash flooding and river rises. Additional rounds of storms are expected through the week. Details on these later storms will become clear er in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The Des Moines radar (KDMX), 178 km away, was scanning. The volume nearest the first event began at 14:58 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Relayed via EM.
Personal weather station gusted to 59 mph as the gust front moved through.
Personal weather station gust to 60 mph.
Strong wind gusts reported in Atlantic, with medium to large sized tree branches down blocking multiple roads. Pea-sized hail was observed at times, with heavy rain causing near zero visibility.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269845, 1269847, 1269848, 1269849, 1269851.